Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 191, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 3:13 PM CDT for Grant County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 3:13 PM CDT (20:13 UTC)
- Expired
- May 17, 2001, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:30 PM CDT | Hail 0.75 | Nash, OK | |
| May 17, 3:50 PM CDT | Hail 0.88 | Pond Creek, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877
WUUS54 KOUN 172014
SVROKC
OKC053-172115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN NORTHERN OKLAHOMA
* UNTIL 415 PM CDT
* AT 313 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 3 MILES NORTH OF NASH TO 7 MILES EAST OF
WAKITA...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...JEFFERSON...LAMONT...
MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA
HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH
THESS SEVERE THUNDERSTORMS.
LAT...LON 3660 9810 3684 9800 3698 9781 3686 9748
3660 9754
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:05 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 17, 11:05 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CDT THU MAY 17 2001 15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/ OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH TEXAS ZONES. ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING INTO NORTHWEST OK. MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY. BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR STRONG TO SEVERE STORMS. ALONG AND JUST AHEAD OF BOUNDARY...ETA FORECAST SBCAPE VALUES IN THE 25-35K RANGE. FAIRLY STRONG CAP IN PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL THE MAIN THREAT. THINK BETTER CHANCE WILL BE LATER THIS EVENING AND OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN LOWER LAYERS. WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST... OTHERWISE CURRENT ZONES LOOK OK. MAY ALSO HAVE TO ADJUST AFTERNOON SKY CONDITION ACROSS SOUTHEAST ZONES. .OUN... OK...NONE. TX...NONE. 6
In the hours before
Special weather statement, May 17, 1:00 PM CDT, 2 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-172030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT THU MAY 17 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS. THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE COLD FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS WESTERN NORTH TEXAS. THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE. A WEAK MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS ALSO POSSIBLE. EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH TEXAS. 6
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:49 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 41 min |
| May 17, 2:09 PM CDT | Severe Thunderstorm Warning | OUN | Major | 51 min |
| May 17, 2:31 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 44 min |
| May 17, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.